Ugh, it’s almost time to start taking the Tamoxifen that I was given by my oncologist and I’m really, really dreading it.
Let me back up a little and explain. After my breast cancer diagnosis and then the hormone therapy treatment plan was given, I immediately started “researching” on Google everything I could find on breast cancer. And that meant learning about the pros and cons of taking Tamoxifen. (And yes, just like with anything else, you should only go by what your care team tells you because the World Wide Web can be a scary place.)
However, learning about the side effects of taking Tamoxifen have me slightly freaked out.
According to the American Cancer Society: Hormone therapy is often used after surgery (as adjuvant therapy) to help reduce the risk of the cancer coming back. Sometimes it is started before surgery (as neoadjuvant therapy). It is usually taken for at least 5 to 10 years.
It’s the side effects that are worrying me:
• Hot flashes
• Some women with cancer spread to the bones may have a tumor flare with bone pain . This usually decreases quickly, but in some rare cases a woman may also develop a high calcium level in the blood that is hard to control. If this happens, the treatment may need to be stopped for a time.
Rare, but more serious side effects are also possible:
• Blood clots are another uncommon, but serious side effect. They usually form in the legs (called deep vein thrombosis or DVT), but sometimes a piece of clot in the leg may break off and end up blocking an artery in the lungs (pulmonary embolism or PE). Call your doctor or nurse right away if you develop pain, redness, or swelling in your lower leg (calf), shortness of breath, or chest pain, because these can be symptoms of a DVT or PE.
• Rarely, Tamoxifen has been associated with strokes in post-menopausal women, so tell your doctor if you have severe headaches, confusion, or trouble speaking or moving.
Depending on a woman’s menopausal status, Tamoxifen can have different effects on the bones. In pre-menopausal women, Tamoxifen can cause some bone thinning, but in post-menopausal women it often strengthens bones to some degree.
The explanation on the website ends by saying: The benefits of taking these drugs outweigh the risks for almost all women with hormone receptor-positive breast cancer.
I’ve also read about weight gain, joint pain, nausea, bone pain, cataracts, chest pain, headaches, hair loss and so on and so on. (It’s like the drug commercials you see on TV and the list of side effects always sound worse than the illness being treated.)
Needless to say, I’m super nervous that I will have horrible side effects because my recovery from my two surgeries has been really good!
But ultimately I know that it is pretty stupid to feel this way because there are so many others who are dealing with REAL pain and suffering from cancer and it’s treatments.
And THAT is the very reason why I will suck it up and start taking the pills in a couple weeks following my final breast reconstructive procedure. I know that I have to, not just for myself but for my family. I want to be here for them for as long as I can.